Submit Manuscript  

Article Details


The Incidence of Adverse Drug Reactions in Patients Treated with Statins in the Emirates: A Retrospective Cohort Study

Author(s):

Abdulla Shehab*, Akshaya Srikanth Bhagavathula, Asim Ahmed Elnour, Khalid Al-Rasadi and Saif Al-Shamsi   Pages 1 - 7 ( 7 )

Abstract:


Aim: We investigated the incidence of adverse drug reactions (ADRs) in patients treated with statins for cardiovascular (CV) risk among the United Arab Emirates (UAE) population.

Methods: This is a retrospective cohort study conducted among statin users attending 2 tertiary care centres: Al Ain and Tawam hospitals in Al Ain city, UAE. We retrieved the clinical profile of all the patients taking statins from January 2011 to January 2015 using our electronic database (Cerner®).

Results: Among 556 patients (418 men; 138 women) taking statins, 237 ADRs were reported (186 men; 51 women). The incidence of ADRs was 40.7%, and more frequent among patients at “high CV disease (CVD) risk” and “moderate CVD risk” than other risk categories. High CVD risk (odds ratio, 1.67; 95% confidence interval [CI], 1.19-2.34), vitamin D deficiency 1.45 (95% CI, 0.89-2.38), type 2 diabetes 1.22 (95% CI, 0.84-1.77) and hypertension 1.13 (95% CI, 0.70-1.83) are some of the factors that were associated with statin ADRs.

Conclusion: The incidence of ADRs among statin users was 42.6%, and frequent ADRs (49%) were noted in patients with high CVD risk. Early identification of these ADRs should improve patient adherence to life-saving statin treatment.

Keywords:

Statin, adverse drug reactions, drug safety, hyperlipidaemia, incidence, Middle East

Affiliation:

Department of Internal Medicine, United Arab Emirates University - College of Medicine and Health Sciences, Al Ain, Department of Internal Medicine, United Arab Emirates University - College of Medicine and Health Sciences, Al Ain, Department of Pharmacy Practice, Pharmacy college, Gulf Medical University, Ajman, Department of Biochemistry, Sultan Qaboos University Hospital, Muscat, Department of Internal Medicine, United Arab Emirates University - College of Medicine and Health Sciences, Al Ain



Read Full-Text article